Does aminoglycoside therapy cause significant acute kidney injury in febrile neutropenia?
Int J Antimicrob Agents. 2011 Jan;37(1):78-81
Authors: Hajkowicz KM, Post JJ
Owing to concern about aminoglycoside-related acute kidney injury (AKI) in therapy for febrile neutropenia, the aim of this study was to ascertain the incidence, severity and persistence of AKI secondary to aminoglycoside use for febrile neutropenia at an adult tertiary referral hospital. All admitted adults with neutropenia in a 27-month period were reviewed. Cases of febrile neutropenia due to chemotherapy who received an aminoglycoside were identified and renal function was assessed up to Day 30 after aminoglycoside administration. Transient renal impairment (TRI) was defined as any temporary rise in serum creatinine of >44?mol/L within 30 days; and persistent, significant renal impairment (PSRI) was defined as an elevation of serum creatinine of >44?mol/L at Day 30, or death from renal failure or need for dialysis. The Acute Kidney Injury Network (AKIN) stage for all episodes was also determined. Amongst 554 episodes of neutropenia, 148 episodes of chemotherapy-related febrile neutropenia with aminoglycoside treatment were identified. PSRI occurred in six episodes [4.1%; 95% confidence interval (CI) 1.9-8.6%] and TRI occurred in seven episodes (4.7%; 95% CI 2.3-9.4%). No PSRI was attributable to aminoglycoside therapy alone (0%; 95% CI 0-3.2%). Severe sepsis was the main cause of PSRI. Aminoglycoside therapy was the main contributing cause of TRI in two episodes (1.4%; 95% CI 0.2-5.3%). In conclusion, PSRI is a rare complication of aminoglycoside therapy for febrile neutropenia at this institution. AKIN stage 1 AKI is a common complication of febrile neutropenia episodes in which aminoglycosides are administered.
PMID: 21163406 [PubMed - in process]